Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 500, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 15, 1996, 6:04 PM CST for Ford County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 15, 1996, 6:04 PM CST (00:04 UTC)
- Expired
- Nov 15, 1996, 6:35 PM CST
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 160005 RRA SVRDDC KSC057-160035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 604 PM CST FRI NOV 15 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 635 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTH CENTRAL FORD COUNTY AT 602 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 6 MILES SOUTH SOUTHWEST OF BLOOM MOVING NORTHEAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... BLOOM BY 610 PM CST KINGSDOWN BY 620 PM CST A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REITER/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 3:30 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Nov 15, 3:30 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CST FRI NOV 15 1996 ...ANOTHER TUFFY... WILL KEEP IT SHORT WITH DEVELOPING TSRA. FRONT EXTENDS FROM ABOUT HYS TO NORTH OF EHA. LOOKS LIKE IT IS BEGINING TO MOVE BACK SLIGHTLY TO THE SOUTH AS HLCS TEMP DROPPED FROM 14C TO 3C BETWEEN 14 AND 15Z. ALSO...88D SHOWING TSRA DEVELOPING IN TX PANHANDLE AND IN NORTHERN CWA. PROBLEM THIS PACKAGE WILL BE LOCATION OF FRONT TONIGHT/SATURDAY AND WHERE TO PUT TSRA AND SNOW AREAS. LOOKS LIKE FRONT WILL CUT FROM SOUTHWEST TO NORTHEAST THROUGH CENTER OF CWA FRI MORNING (DEPENDING ON WHAT TSRA DOES TO IT). LOOKS LIKE AMPLE MOISTURE TO OVER RUN FRONT. WILL KEEP WSW FOR NORTHWEST AND NORTH ZONES FOR SATURDAY. FOR TONIGHT...WILL MENTION VERY HI POPS ACROSS MUCH OF CWA AS WE SHOULD BE UNDER GOOD PVA WITH LOTS OF LOW LEVEL MOSITURE. MODELS POINT TOWARD GOOD INSTABILITY TONIGHT AND MAY SEE SOME SEVERE. MODELS ALSO HINT TOWARD DRY SLOT OVER AREA SAT NIGHT...BUT EXPECT TO SEE SOME RAP AROUND. MODELS MAY BE MOVING SFC LOW TOO FAST WITH LARGE HIGH EAST. BUT EXPECT PCPN TO END OVER MOST OF AREA BY LATE SAT NIGHT OR SUNDAY MORNING AND WILL KEEP POPS LOW FOR SUN. FOR TEMPS...GUIDANCE DOESNT SEEM REALISTIC AND HAVE MADE SEVERAL ADJUSTMENTS. DDC 045/045 027/047 030 96- GCK 043/045 027/048 029 86- EHA 039/054 026/052 033 510 LBL 040/052 028/053 034 851 HYS 035/038 028/042 030 ++3 P28 055/062 031/030 034 ++0 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 6:02 PM CST | Severe Thunderstorm Warning | DDC | Clark | 33 min |
| Nov 15, 6:33 PM CST | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Nov 15, 8:27 PM CST | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Nov 16, 2:09 AM CST | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Nov 16, 5:19 AM CST | Severe Thunderstorm Warning | DDC | Gray, Haskell | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.